What birth control side effects should I expect while taking the pill?
The hormones in birth control pills may cause side effects in some people. But this doesn’t happen to everyone — many people use the pill with no problems.
After starting the pill, some people may have:
Changes in your periods (early, late, or stopping altogether while on the pill)
Spotting (bleeding between periods or brown discharge)
The good news is that these side effects usually go away in 2-3 months. So if you just started the pill and you have side effects that bother you, try to stick it out and give your body a chance to adjust to the hormones.
Birth control shouldn’t make you feel sick or uncomfortable. If you still don’t like the way the pill makes you feel after a few months, talk with your nurse or doctor. They may suggest another brand of pill or a different birth control method. Some people try a few different types of pills or birth control methods before finding the right one for them.
And remember: if you stop taking the pill and don’t use another birth control method, you’ll be at risk for pregnancy right away.
The birth control pill has been around for decades, and millions of people have used it safely. Birth control pill side effects aren’t dangerous (though there are some possible risks with taking the pill, like with any medicine). You can always call a nurse or doctor, like the staff at your local Planned Parenthood health center, if you have any concerns while using the pill. And you can keep track of any potential side effects with our birth control app.
Are there good birth control pill side effects?
Side effects aren’t always a bad thing — many people use the pill because some of the side effects can be really helpful. For example, the hormones in the pill can help with painful, heavy, or irregular periods. The pill may ease cramps and PMS, and it will usually make your period lighter and more regular. You can even use the combination pill to safely skip your period.
The changes in your periods while on the pill can sometimes make people worry about being pregnant. But the chance of pregnancy is very low as long as you’re taking your pill every day. If you’re worried, you can always take a pregnancy test to be sure.
Some types of birth control pills can also help prevent acne, iron deficiency (anemia), bone thinning, cysts in your breasts and ovaries, and certain cancers.
What are the side effects of stopping the birth control pill?
Any time there’s a change in your hormones — like when you go on or off hormonal birth control such as the pill — there’s a chance of temporary side effects. But they usually go away after a few months.
When you go off the pill, your body will eventually return to the way it was before you went on it.
So if the pill made your periods lighter, your periods will probably get heavier once you stop using it. It can also take a few months for your period to go back to the cycle you had before you started taking the pill. And if the pill helped clear up your skin, your acne may come back after you go off the pill. But everyone’s body is different, and our bodies also change over time. For example: you’re less likely to have acne after puberty, so if you started taking the pill in your teens but go off it in your 20s, you may have naturally grown out of your acne by then.
Another important thing to note: you can get pregnant right away once you stop taking the pill (even if your periods aren’t regular). So if you’re going off the pill but you don’t want to get pregnant, make sure to use another birth control method.
There’s no way to know exactly how your body will react to going off the pill, but any negative side effects that you may have will go away within a few months as your body gets used to being off the hormones.
If you’re really worried about the side effects of going off the pill, talk with your nurse or doctor. They may be able to give you more specific information about what to expect based on your personal medical history.
Nope. There’s been a ton of research on the birth control pill, and studies show that using the pill does not make you gain weight. And there are no birth control pills that make you lose weight.
Some people think that the hormones in the pill cause weight gain or weight loss, but that’s not true. The same goes for the birth control ring and birth control patch — these methods of birth control have the same hormones that are in most birth control pills, so the patch and ring won’t change your weight either. The hormonal IUD and the copper IUD also won’t lead to weight gain or loss.
There are 2 methods of birth control that may cause weight gain in some people who use them: the birth control shot and the birth control implant. But this doesn’t happen to everybody who uses these types of birth control. Many people use the shot or the implant without gaining weight.
Everyone’s body is different, so birth control affects everyone a little differently. But birth control shouldn’t cause problems in your everyday life — it’s there to help you. So if you think your birth control is making you gain or lose weight and this bothers you, or if you notice other side effects that you don’t like, talk with a nurse or doctor (like the ones at your closest Planned Parenthood health center). They may be able to help you find another brand of pill — or another type of birth control — that works better for you. Many people try a few different methods of birth control before finding one that works well for them.
And remember, if you stop taking the pill, you can get pregnant right away. So if you want to go off the pill but don’t want to get pregnant, make sure you use another method of birth control (like condoms).
Breakthrough bleeding is when spotting happens while you’re not on your period. Breakthrough bleeding while you’re on the birth control pill is normal and usually nothing to worry about.
There are many reasons why you may have breakthrough bleeding while on the pill. Hormones in the birth control pill cause changes in your periods as your body adjusts. For most people, this side effect goes away within the first 2-3 months of starting the pill. So giving your body time to get used to the new hormones is important. If you make a mistake with your birth control pills or take the pill continuously (skipping your hormone-free week), you’re more likely to have breakthrough bleeding, even after the first 2-3 months of being on the pill.
Other things can cause spotting or irregular bleeding that are unrelated to the pill, like uterine fibroids, PCOS, smoking cigarettes, or having certain STDs. You can always speak with a nurse or doctor, like the staff at your local Planned Parenthood health center, if you have any concerns about spotting or heavy bleeding. And you can keep track of any potential side effects with our birth control app, Spot On.
Breakthrough bleeding while on the birth control pill is common. And while it isn’t usually anything to worry about, it can be annoying. The good news is that these side effects usually go away in the first 2-3 months of starting the pill. Your body takes time to adjust to the hormones in the pill. If the bleeding continues for longer, speak to your nurse or doctor about what may be causing it.
Here are a few things that may help lessen your breakthrough bleeding:
Stay on schedule with your pills, and try not to miss any.
Wait it out a few months to see if your body adjusts and the breakthrough bleeding stops on its own.
If you’re taking the pill continuously and skipping your hormone free week, try scheduling a period every few months. This gives the uterus a chance to shed any built-up lining to reduce irregular spotting and bleeding.
Explore other methods of birth control. Everyone’s body reacts a little differently to different birth control methods, and sometimes it takes a few tries to figure out what works best for you. Even within “the pill” as a method, there are lots of different kinds that may affect your periods and bleeding differently.